Recursive sequences in first-year calculus

Research output: Contribution to journalArticle

Abstract

This article provides ready-to-use supplementary material on recursive sequences for a second-semester calculus class. It equips first-year calculus students with a basic methodical procedure based on which they can conduct a rigorous convergence or divergence analysis of many simple recursive sequences on their own without the need to invoke inductive arguments as is typically required in calculus textbooks. The sequences that are accessible to this kind of analysis are predominantly (eventually) monotonic, but also certain recursive sequences that alternate around their limit point as they converge can be considered.

Original languageEnglish (US)
Pages (from-to)299-314
Number of pages16
JournalInternational Journal of Mathematical Education in Science and Technology
Volume47
Issue number2
DOIs
StatePublished - Feb 17 2016

Fingerprint

Recursive Sequence
Textbooks
Calculus
Students
first-year student
divergence
semester
textbook
Limit Point
Monotonic
Alternate
Divergence
Converge

All Science Journal Classification (ASJC) codes

  • Mathematics (miscellaneous)
  • Education
  • Applied Mathematics

Cite this

@article{8370640fe0614a43b1d5b8d7dc9bfb50,
title = "Recursive sequences in first-year calculus",
abstract = "This article provides ready-to-use supplementary material on recursive sequences for a second-semester calculus class. It equips first-year calculus students with a basic methodical procedure based on which they can conduct a rigorous convergence or divergence analysis of many simple recursive sequences on their own without the need to invoke inductive arguments as is typically required in calculus textbooks. The sequences that are accessible to this kind of analysis are predominantly (eventually) monotonic, but also certain recursive sequences that alternate around their limit point as they converge can be considered.",
author = "Thomas Krainer",
year = "2016",
month = "2",
day = "17",
doi = "10.1080/0020739X.2015.1078002",
language = "English (US)",
volume = "47",
pages = "299--314",
journal = "International Journal of Mathematical Education in Science and Technology",
issn = "0020-739X",
publisher = "Taylor and Francis Ltd.",
number = "2",

}

Recursive sequences in first-year calculus. / Krainer, Thomas.

In: International Journal of Mathematical Education in Science and Technology, Vol. 47, No. 2, 17.02.2016, p. 299-314.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Recursive sequences in first-year calculus

AU - Krainer, Thomas

PY - 2016/2/17

Y1 - 2016/2/17

N2 - This article provides ready-to-use supplementary material on recursive sequences for a second-semester calculus class. It equips first-year calculus students with a basic methodical procedure based on which they can conduct a rigorous convergence or divergence analysis of many simple recursive sequences on their own without the need to invoke inductive arguments as is typically required in calculus textbooks. The sequences that are accessible to this kind of analysis are predominantly (eventually) monotonic, but also certain recursive sequences that alternate around their limit point as they converge can be considered.

AB - This article provides ready-to-use supplementary material on recursive sequences for a second-semester calculus class. It equips first-year calculus students with a basic methodical procedure based on which they can conduct a rigorous convergence or divergence analysis of many simple recursive sequences on their own without the need to invoke inductive arguments as is typically required in calculus textbooks. The sequences that are accessible to this kind of analysis are predominantly (eventually) monotonic, but also certain recursive sequences that alternate around their limit point as they converge can be considered.

UR - http://www.scopus.com/inward/record.url?scp=84955399274&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84955399274&partnerID=8YFLogxK

U2 - 10.1080/0020739X.2015.1078002

DO - 10.1080/0020739X.2015.1078002

M3 - Article

AN - SCOPUS:84955399274

VL - 47

SP - 299

EP - 314

JO - International Journal of Mathematical Education in Science and Technology

JF - International Journal of Mathematical Education in Science and Technology

SN - 0020-739X

IS - 2

ER -